Atrial fibrillation and poor management of warfarin may increase risk of dementia

Research was presented today, Thursday 05 May, at Heart Rhythm 2016 conference.

It suggests that people who are taking warfarin for a heart condition called atrial fibrillation (AF) have higher rates of dementia compared to those taking warfarin for other reasons.

The study looked at over 10,000 patients with no prior history of dementia, being treated with the blood thinning medication for either atrial fibrillation or other heart conditions such as valvular heart disease. During a seven-year follow up period, researchers found that dementia was more common in the group taking warfarin for AF, compared to those taking it for other conditions. 

Warfarin is commonly prescribed for conditions caused by blood clots. While taking warfarin, blood clotting rate is monitored regularly and the dose may be adjusted to keep clotting within a recommended range. In people where blood levels of warfarin were regularly outside the recommended range, dementia rates also increased regardless of whether they were taking the medication for AF or another condition.

Dr James Pickett, Head of Research at Alzheimer’s Society, said:

‘As atrial fibrillation – a condition characterised by an irregular heartbeat – gets more common as we age, it’s important that any links with the risk of dementia are fully investigated. We know that atrial fibrillation can increase the risk of having a stroke by up to five times if left untreated. Given that having a stroke is also a risk factor for developing dementia, it isn’t surprising to see that people with this condition are more likely to develop dementia.

‘People taking blood thinning medications like warfarin should be carefully monitored to check their dosage is working correctly. This study suggests that people who are not taking the correct dose may be at an increased risk of dementia, regardless of whether they have atrial fibrillation. Anyone who is concerned about their medication, or their risk of dementia, should speak to their GP.’